A professional colleague recently gave me permission to share this story:
Her children were visiting their grandparents when one child developed a fever. The grandmother properly reached for the Junior Motrin bottle and, following the directions on the package, gave the child two tablets in the morning and repeated the dose 6 hours later.
The only problem was that somewhere along the way the Junior Motrin bottle had been refilled with Extra Strength Tylenol tablets. Perhaps for travel purposes? I’m not really sure, but regardless, the child had been dosed with acetaminophen at near-toxic levels.
Now, other than being a bit shaken up, everyone is just fine. Maybe the lighting was poor, and maybe the child was remarkably cooperative with a pretty large pill, but I think there is an important lesson here for everyone about the dangers of repurposing medicine containers. In short, don’t do it! Medication should always be kept with its original labeling and directions. As the saying goes, Primum non nocere. (First, do no harm.)